Last October, the New England Compounding Center of Massachusetts was declared responsible for distributing more than 17,000 single-dose steroid injections that were ultimately responsible for a fungal meningitis outbreak that resulted in 50 deaths throughout the country. In all, 75 clinics in 23 states received the vials, and the source of the contamination was traced back to unsterile production environments at the compounding center, as the FDA and other government officials discovered mold and bacteria growing on cases. Undoubtedly tragic at its core, this story proved that pharmaceutical companies like the NECC must be held accountable for upholding the required standards of sterilization and cleanliness; however, this week, another company is also proving that point.
New Jersey-based Med Prep Consulting Inc. has announced the recall of a magnesium sulfate IV solution after Connecticut health care providers reported finding traces of fungus in at least five bags. While Med Prep and the U.S. Food and Drug Administration are unsure of just how widespread this recall will be, it is believed that the IV solutions may have been distributed to other health care providers and hospitals in Delaware, New Jersey and Pennsylvania, as well as more hospitals and clinics in Connecticut.
According to Fox News, the FDA and Med Prep have yet to receive any reports of infection among patients who have received one of these IV bags; however, the recall is being implemented to make sure that any possible infections are limited and treated immediately.
“Giving a patient a contaminated injectable drug could result in a life-threatening infection,” said Dr. Janet Woodcock, director of the FDA’s Center for Drug Evaluation and Research. “We do not have reports of patient infections. However, due to a lack of sterility assurance at the facility and out of abundance of caution, this recall is necessary to protect patients.”
The FDA is working with government officials in Connecticut and New Jersey to make sure the IV bags are recalled as quickly and efficiently as possible, in cooperation with the Centers for Disease Control. Any patients who may be experiencing unusual health complications after being treated with a magnesium sulfate IV solution should contact their physicians immediately for further observation.